Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 18, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 19, 2004, 11:39 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2004, 11:39 PM MDT (05:39 UTC)
- Expired
- Apr 20, 2004, 12:30 AM MDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Hamilton County, KS, Stanton County, KS
The radar
The Goodland radar (KGLD), 163 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 8:00 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
564 WUUS53 KDDC 200539 SVRDDC KSC075-187-200630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1138 PM MDT MON APR 19 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMILTON COUNTY IN SOUTHWEST KANSAS STANTON COUNTY IN SOUTHWEST KANSAS * UNTIL 1230 AM MDT (130 AM CDT) * AT 1135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM COOLIDGE TO 21 MILES WEST OF MANTER...OR ALONG A LINE EXTENDING FROM COOLIDGE TO 13 MILES WEST OF THE SAUNDERS ELEVATOR...MOVING EAST AT 40 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3824 10203 3740 10203 3741 10154 3824 10155 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:10 PM MDT, 9 hours 29 minutes earlier.
Area forecast discussion, Apr 19, 2:10 PM MDT, 9 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 310 PM CDT MON APR 19 2004 .DISCUSSION... DAYS 1-2... THE STRONG SHORTWAVE TROUGH THAT MOVED THROUGH YESTERDAY PUSHED A FRONT INTO NORTHWEST OKLAHOMA THIS MORNING. THIS FRONT STRETCHED FROM NEAR AMA TO JUST NORTH OF ENID AT 2 PM, AND WAS BASICALLY STALLED OUT. ANY SFC BASED STORMS THIS AFTERNOON WILL BE ALONG THIS FRONT AND WILL NOT AFFECT SW KS. LATE THIS EVENING AS THE SHORTWAVE APPROACHES, A 40-50KT LOW-LEVEL JET WILL DEVELOP ACROSS NORTHERN OKLAHOMA AND SOUTHERN KANSAS. STRONG CONVERGENCE ON THE NORTH SIDE OF THIS JET WILL LEAD TO THUNDERSTORM DEVELOPMENT. SINCE THE STORMS WILL BE ELEVATED, WE DO NOT EXPECT A DAMAGING WIND OR TORNADO THREAT. THE STRONGEST STORMS MAY PRODUCE HAIL UP TO QUARTER SIZE. DESPITE THE MODERATE ELEVATED INSTABILITY, THE SHEAR WILL BE MAINLY CONFINED TO THE LOW LEVELS, WITH FAIRLY UNIFORM FLOW ABOVE 850MB, YIELDING ONLY MODEST ELEVATED SHEAR. POPS WERE RAISED TO 60-70% FOR THE EASTERN PART OF THE FCST AREA, WITH 30-50 POPS CENTRAL AND WEST. ONCE THE WARM ADVECTION PATTERN WEAKENS TOWARD MORNING, THE PRECIP WILL CUT OFF, EVEN THOUGH THE TROUGH AXIS WILL NOT BE THROUGH YET. TUESDAY WILL BE BREEZY AND MILD WITH DOWNSLOPE FLOW BEHIND THE PACIFIC COLD FRONT, AND LITTLE CHANCE FOR RAIN. WITH MOSTLY CLEAR SKIES TUE NIGHT AND LOW DEWPOINTS, LOWS SHOULD EASILY FALL INTO THE 40S, WITH UPPER 30S TO LOWER 40S IN THE NORTH AND WEST. SURFACE HIGH PRESSURE WILL BE PARKED OVER THE CENTRAL AND SOUTHERN PLAINS WEDNESDAY, WITH PARTLY CLOUDY SKIES AND LITTLE CHANCE FOR RAIN. DAYS 3-7... THE LATEST RUN OF THE GFS AGREES WITH THE ECMWF OUT THROUGH 120HRS OR 24/00Z THAT A SIGNIFICANT SHORT WAVE IN THE 5H FLOW WILL CROSS THE ROCKIES AROUND THURSDAY AND PLOW THROUGH SOUTHERN KANSAS AFTERWARDS. THE GFS IS A LITTLE FASTER AND OVERALL DEEPER WITH THIS UPPER FEATURE, AND GENERATES PLENTY OF PRECIP COVERAGE FROM THURSDAY AFTERNOON THROUGH FRIDAY NIGHT. HAVE THEREFORE ADDED CHANCE POPS TO FRIDAY PERIOD, AND KEPT CHC GOING IN EASTERN CWA FRIDAY NIGHT WHILE KEEPING SLIGHT CHC POPS IN CENTRAL CWA FRI NIGHT. AFTER 120 HOURS OR 24/00Z, THE LONG RANGE MODELS DIVERGE IN BOTH THE STRENGTH AND PATH OF THE NEXT UPPER SYSTEM. FOR NOW, LEANED TOWARD THE GFS BUT KEPT SAT-SUN-MON DRY. AS FOR TEMPERATURES, THE GOING FORECAST LOOKED REASONABLE. HIGHS ON FRIDAY MAY BE THWARTED A BIT DUE TO PRECIP. HIGHS BOTH THURSDAY AND FRIDAY WILL DEPEND ON HOW FAR NORTH THE FRONT WILL TRAVEL AS A WARM FRONT NORTHWARD FROM TX/OK. STAYED CLOSE TO MEX GUIDANCE NUMBERS BEYOND FRIDAY, WHICH ARE FAVORING SLIGHTLY BELOW NORMAL. FINCH/BURKE && .PRELIMINARY POINT TEMPS/POPS... DDC 56 77 44 71 / 60 00 00 00 GCK 55 75 40 70 / 40 00 00 00 EHA 53 74 41 70 / 30 00 00 00 LBL 56 77 43 71 / 40 00 00 00 HYS 56 77 43 70 / 50 00 00 00 P28 60 79 47 72 / 70 00 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. &&
Hazardous weather outlook, Apr 19, 10:38 AM MDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1138 AM CDT MON APR 19 2004 KSZ061-062-074-075-084-085-201000- GRANT-HAMILTON-KEARNY-MORTON-STANTON-STEVENS- 1138 AM CDT (1038 AM MDT) MON APR 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT LOW HUMIDITIES TODAY WILL RESULT IN RANGELAND FIRE DANGER IN THE VERY HIGH CATEGORY TODAY WEST OF A HUGOTON TO LAKIN LINE. ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 8 PM THIS EVENING, WITH HAIL UP TO QUARTER SIZE IN THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER SUNSET. KSZ030-031-043>046-063>066-076>081-086>090-201000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HASKELL- HODGEMAN-KIOWA-LANE-MEADE-NESS-PAWNEE-PRATT-RUSH-SCOTT-SEWARD- STAFFORD-TREGO- 1138 AM CDT MON APR 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT, WITH HAIL UP TO QUARTER SIZE POSSIBLE WITH THE STRONGEST STORMS. THE BEST CHANCE OF STORMS WILL BE AFTER DARK AS A WARM FRONT BEGINS TO LIFT NORTH INTO SOUTHERN KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT. FINCH
In the hours before
Local storm report, Apr 19, 9:40 PM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1040 PM CDT MON APR 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL 15 SE HUGOTON 37.02N 101.15W
04/19/2004 0.75 INCH STEVENS KS PUBLIC
&&
JOHNSONLocal storm report, Apr 19, 10:33 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1133 PM CDT MON APR 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1126 PM HAIL LIBERAL 37.04N 100.94W
04/19/2004 0.88 INCH SEWARD KS EMERGENCY MNGR
&&
JOHNSONLocal storm report, Apr 19, 10:55 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1155 PM CDT MON APR 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1151 PM HAIL 3 W LIBERAL 37.04N 100.99W
04/19/2004 0.75 INCH SEWARD KS EMERGENCY MNGR
&&
JOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 9:26 PM MDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 64 min |
| Apr 19, 10:44 PM MDT | Severe Thunderstorm Warning | DDC | Seward | 46 min |
| Apr 19, 11:20 PM MDT | Severe Thunderstorm Warning | DDC | Meade | 55 min |
| Apr 19, 11:32 PM MDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 43 min |
| Apr 19, 11:48 PM MDT | Severe Thunderstorm Warning | DDC | Clark | 57 min |
| Apr 20, 12:06 AM MDT | Severe Thunderstorm Warning | DDC | Kearny | 54 min |
| Apr 20, 12:16 AM MDT | Severe Thunderstorm Warning | DDC | Meade | 44 min |
| Apr 20, 12:18 AM MDT | Severe Thunderstorm Warning | DDC | Meade | 42 min |
| Apr 20, 12:29 AM MDT | Flash Flood Warning | DDC | Meade, Seward | 3 hr |
| Apr 20, 12:44 AM MDT | Severe Thunderstorm Warning | DDC | Clark | 61 min |
| Apr 20, 12:51 AM MDT | Severe Thunderstorm Warning | DDC | Meade | 54 min |
| Apr 20, 1:25 AM MDT | Flash Flood Warning | DDC | Clark | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.